Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 296, NWS Austin/San Antonio, TX

August 22, 20235 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 22, 2023, 3:21 PM CDT for 5 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 3:21 PM CDT (20:21 UTC)
Expired
Aug 22, 2023, 4:00 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bandera County, TX, Bexar County, TX, Comal County, TX, Kendall County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 52 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS54 KEWX 222021
SVREWX
TXC019-029-091-259-325-222100-
/O.NEW.KEWX.SV.W.0296.230822T2021Z-230822T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
321 PM CDT Tue Aug 22 2023

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Medina County in south central Texas...
  Southeastern Bandera County in south central Texas...
  Southwestern Kendall County in south central Texas...
  Northern Bexar County in south central Texas...
  Southwestern Comal County in south central Texas...

* Until 400 PM CDT.

* At 321 PM CDT, severe thunderstorms were located along a line
  extending from near Timberwood Park to near Hollywood Park to Live
  Oak, moving west at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  San Antonio, Schertz, Universal City, Live Oak, Boerne, Selma, San
  Antonio Int Airport, Randolph AFB, Leon Valley, Helotes, Fair Oaks
  Ranch, Alamo Heights, Windcrest, Terrell Hills, Bulverde, Shavano
  Park, Hollywood Park, Cross Mountain, Olmos Park, and The Dominion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2961 9896 2978 9894 2979 9838 2964 9836
      2959 9831 2956 9830 2954 9825 2950 9821
      2943 9891
TIME...MOT...LOC 2021Z 088DEG 39KT 2975 9853 2964 9850 2953 9833 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUNYEN
1 follow-up statement
152 
WWUS54 KEWX 222040
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
340 PM CDT Tue Aug 22 2023

TXC091-222050-
/O.CAN.KEWX.SV.W.0296.000000T0000Z-230822T2100Z/
Comal TX-
340 PM CDT Tue Aug 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COMAL COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.**! Therefore, the warning has been cancelled.

LAT...LON 2960 9896 2978 9894 2979 9864 2976 9863
      2974 9865 2974 9862 2947 9855 2946 9860
      2943 9891
TIME...MOT...LOC 2040Z 087DEG 45KT 2973 9882 2963 9879 2950 9876 

$$

TXC019-029-259-325-222100-
/O.CON.KEWX.SV.W.0296.000000T0000Z-230822T2100Z/
Medina TX-Bandera TX-Kendall TX-Bexar TX-
340 PM CDT Tue Aug 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL MEDINA...SOUTHEASTERN BANDERA...SOUTHWESTERN KENDALL
AND NORTHWESTERN BEXAR COUNTIES...

At 340 PM CDT, severe thunderstorms were located along a line
extending from near Kronkosky State Natural Area to near Government
Canyon State Natural Area to near Cliff, moving west at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
San Antonio, Boerne, Leon Valley, Helotes, Fair Oaks Ranch, Cross
Mountain, Lakehills, Cliff, Leon Springs, The Dominion, Mico,
Government Canyon State Natural Area, Pipe Creek, Kronkosky State
Natural Area, Rio Medina, Sea World, Balcones Heights, Grey Forest,
San Geronimo, and Cascade Caverns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2960 9896 2978 9894 2979 9864 2976 9863
      2974 9865 2974 9862 2947 9855 2946 9860
      2943 9891
TIME...MOT...LOC 2040Z 087DEG 45KT 2973 9882 2963 9879 2950 9876 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 PM CDT, 39 minutes earlier.

Area forecast discussion, Aug 22, 2:42 PM CDT, 39 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Austin/San Antonio TX
242 PM CDT Tue Aug 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 206 PM CDT Tue Aug 22 2023

Tropical Storm Harold made landfall this morning around 10 AM on
Padre Island in South Texas. It continues to advance quickly inland
towards the west-northwest. A few northern outer rain bands from
Harold have been able to advance into portions of the coastal plains
and central portions of the CWA. These outer squalls into the early
evening will continue to have the opportunity to generate occasional
lightning, gustier winds and a weak spinup tornado or two. The more
meaningful and stratiform rain shield with Harold has concentrated
farther south over the Corpus Christi CWA earlier today but has now
started to advance across our southern and western counties. This
rain shield will continue into the first half of tonight, especially
across our western counties along the Rio Grande. This is where some
localized amounts of up to 1 to 3 inches will be possible. Rainfall
remains lackluster elsewhere where pockets of up to a quarter inch
remain possible. Several locations, especially northern areas and
the Austin metro area, will remain left high and dry. However, the
northern areas where the rain chances remain the slimmest and the
temperatures are the warmest this afternoon is the region where the
greatest critical fire weather conditions exist. This is where the
lowest humidity levels and breeziest winds coincide given the local
enhancement of the pressure gradient from Tropical Storm Harold. The
Red Flag Warning remains in effect and any fires that develop will
likely quickly spread. With the enhanced pressure gradient and the
remaining circulation of Harold entering the western counties, have
elected to extend the current Wind Advisory through 06 UTC where
gusts up to 45 mph can be expected.

Late overnight into Wednesday will continue to see the remnants of
Harold advance west-northwestward across Mexico and eventually West
Texas. However, with some lingering moisture and straggler rain
bands on the backside of the system, isolated to widely scattered
convection over the western half of the region. Elsewhere, the rain
chances remain minimal and the heat returns where a heat advisory
having been issued for Wednesday from 1 to 9 PM across portions of
the Hill Country, I-35 corridor and the Coastal Plains. The high
temperatures within the heat advisory area of up to 104 degrees are
to remain possible with heat indices up to 109 degrees across the
Coastal Plains. The winds speeds should relax as the remnants of
Harold pulls away but light to moderate breezes with gusts up to 15
to 20 mph will be possible from Wednesday afternoon through the
early evening hours. Wednesday night will trend warm and rain free
with overnight lows holding in the 70s.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 206 PM CDT Tue Aug 22 2023

Synopsis: Upper high pressure will reorient itself over the South-
Central Plains by the beginning of the long term period, leading to
very hot high temperatures (particularly over eastern locations).
Medium range guidance shows the upper high continuing to push west
into the Four Corners Region by the end of this weekend/beginning of
next week, which could allow temperatures to ease off by a couple of
degrees across the area. Encouraged by a combination of lift along
the sea breeze, as well as subtle impulses rounding the underbelly
of the upper high pressure center, slight chances of afternoon
showers and thunderstorms will return by Friday afternoon. Near
critical to critical fire weather conditions will continue,
especially over northeastern areas unaffected by rainfall from
Harold. Please refer to the Fire Weather section below for
additional information regarding this potential.

Thursday Through Sunday: The need for heat headlines will continue over
eastern zones by Thursday afternoon, given a combination of forecast
air temperatures above 103 degrees and heat indices ranging between
108 and 110 degrees. Proper heat safety will thus continue to remain
imperative in these locations through the end of the weekend.
Isolated to widely scattered showers and thunderstorms also re-enter
the forecast during the afternoon hours as well.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Tue Aug 22 2023

Tropical Storm Harold made landfall this morning and continues to
quickly advance inland across South Texas. Outer rain bands are to
continue to rotate isolated storms from the coastal plains across
central portions of the CWA, where we will include VCSH/VCTS across
the San Antonio aerodromes (KSAT and KSSF) during this afternoon
into early this evening. KDRT will have the biggest impact out of
all the TAF sites where the main stratiform rain/storms from Harold
advances into the Rio Grande region from late this afternoon into
the first half of tonight. This could result in the development of
MVFR ceilings. KAUS is likely to escape any impacts through the
period with little to no rain and continued VFR flight conditions.
The San Antonio sites (KSAT and KSSF) will also feature MVFR low
stratus overnight into early Wednesday morning. All sites then are
expected to return to VFR levels into and throughout Wednesday
afternoon. Winds will be breezy through this afternoon into this
evening given the pressure gradient from Harold then speeds should
gradually subside overnight into Wednesday. For KDRT, conditions
through the first half of night could become breezy to windy with
variable winds as the circulation from Harold approaches as it
closest point.

&&

.FIRE WEATHER...

Tropical Storm Harold will continue to track west over South Texas
through the remainder of this afternoon, bringing scattered showers
and thunderstorms to primarily the Coastal Plains, Winter Garden,
and Rio Grande Plains. Said precipitation, along with higher
humidities relative to previous periods, will preclude the need for
any fire weather headlines in these locations today. Near-critical
to critical fire weather conditions will prevail further to the
northeast in Hill Country and portions of the I-35 Corridor, where
continuing dry conditions, gusty east-northeast winds, and afternoon
humidities in the 20-30 percent range will be in place. Red Flag
Warnings and Fire Danger Statements have thus been issued through
this afternoon in these areas. 20-30 percent minimum humidities will
return to virtually all of South-Central Texas through the end of
this week/this weekend. 20 foot winds are expected to remain largely
below 10 MPH from Wednesday forward, though scattered 10+ MPH
readings will be possible on Friday afternoon. The humidity and wind
forecasts, combined with continued dry to extremely dry fuels
outside of the locations seeing appreciable rainfall from Harold,
will likely necessitate additional fire weather headlines over
portions of South-Central Texas through the period. Residents across
all of South Central Texas are urged to continue to exercise extra
care with outdoor activities that could inadvertently ignite
wildfires.

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78 104  79 106 /  10   0   0  10
Austin Bergstrom Intl Airport  77 102  75 105 /  10   0   0  10
New Braunfels Muni Airport     77 102  75 105 /  10  10   0  10
Burnet Muni Airport            75 101  76 104 /  10   0   0  10
Del Rio Intl Airport           78  95  78  99 /  80  40  10  10
Georgetown Muni Airport        77 103  78 105 /  10   0   0  10
Hondo Muni Airport             76  98  74 100 /  40  20   0  10
San Marcos Muni Airport        75 102  74 104 /  10   0   0  10
La Grange - Fayette Regional   77 102  74 104 /   0   0   0  20
San Antonio Intl Airport       78  99  77 102 /  20  10   0  10
Stinson Muni Airport           78 100  77 102 /  30  10   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 9 PM CDT Wednesday for Bastrop-Burnet-
Caldwell-Fayette-Lavaca-Lee-Llano-Travis-Williamson.

Wind Advisory until 1 AM CDT Wednesday for Atascosa-Dimmit-Frio-
Kinney-Maverick-Medina-Uvalde-Val Verde-Zavala.

&&

Short-Term...Brady
Long-Term...Quigley
Aviation...Brady
Hazardous weather outlook, Aug 22, 2:49 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
249 PM CDT Tue Aug 22 2023

TXZ171>173-183>194-202>209-217>225-228-232000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
249 PM CDT Tue Aug 22 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A Red Flag Warning is in effect for the northern Hill Country and
Austin metro area this afternoon and evening.

A Wind Advisory is in effect for Atascosa, Frio, Zavala, Dimmit,
Maverick, Medina, Uvalde, Kinney, and Val Verde Counties up until
1 AM CDT.

Tropical Storm Harold will bring a chance for locally heavy rain
and isolated tornadoes this afternoon and evening across the
southern half of the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A Heat Advisory is in effect for portions of the Hill Country,
I-35 corridor, and the coastal plains from 1 to 9 PM on Wednesday.

Temperatures will increase Thursday for eastern portions of the
region, and expand westward Friday into next weekend, resulting in
an increased risk for heat related illness and potential Heat
Advisories and Excessive Heat Warnings.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

In the hours before

Special weather statement, Aug 22, 2:44 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT Tue Aug 22 2023

TXZ191-205>208-223-222030-
Guadalupe TX-Comal TX-Bexar TX-Caldwell TX-Gonzales TX-Hays TX-
244 PM CDT Tue Aug 22 2023

...Strong thunderstorms will impact portions of southwestern
Caldwell, south central Hays, Guadalupe, west central Gonzales,
northeastern Bexar and Comal Counties through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zorn to near Seguin. Movement was west at 45
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Antonio, New Braunfels, San Marcos, Schertz, Seguin, Cibolo,
Universal City, Live Oak, Selma, Luling, Randolph AFB, Canyon Lake
Dam, San Antonio Int Airport, Canyon Lake, Kirby, Windcrest, Terrell
Hills, Bulverde, Garden Ridge, and McQueeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2943 9813 2944 9814 2942 9815 2940 9845
      2988 9848 2989 9847 2982 9770 2946 9768
TIME...MOT...LOC 1944Z 090DEG 40KT 2976 9792 2954 9791

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:37 PM CDTSpecial Weather StatementEWXVal Verde53 min
Aug 21, 8:18 PM CDTSpecial Weather StatementEWXVal Verde27 min
Aug 21, 8:45 PM CDTSpecial Weather StatementEWXVal Verde45 min
Aug 22, 12:13 PM CDTTornado WarningEWXFrio32 min
Aug 22, 1:44 PM CDTHeat AdvisoryEWXBastrop, Burnet, Caldwell, Fayette, Lavaca, Lee and 3 more31 hr
Aug 22, 2:44 PM CDTSpecial Weather StatementEWXComal, Guadalupe46 min
Aug 22, 2:49 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe41 min
Aug 22, 3:37 PM CDTSpecial Weather StatementEWXHays, Kendall, Travis23 min
Aug 22, 3:49 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Medina, Uvalde26 min
Aug 22, 4:03 PM CDTSpecial Weather StatementEWXBlanco27 min
Aug 22, 4:17 PM CDTSpecial Weather StatementEWXBandera28 min
Aug 22, 4:50 PM CDTSpecial Weather StatementEWXBexar40 min
Aug 22, 5:28 PM CDTSpecial Weather StatementEWXBexar, Comal, Guadalupe47 min
Aug 22, 6:18 PM CDTSpecial Weather StatementEWXComal42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.